A man with recurrent abdominal pain and hypotensionJ Mathew1, PS Menon1, NS Shah1, AN Supe2
1 Department of Endocrinology Seth G. S. Medical College and K. E. M. Hospital, Parel, Mumbai-400012, India
2 Department of Surgery, Seth G. S. Medical College and K. E. M. Hospital, Parel, Mumbai-400012, India
Correspondence Address: Source of Support: None, Conflict of Interest: None PMID: 16333204
Source of Support: None, Conflict of Interest: None
A thirty-year-old gentleman presented with worsening right hypochondrial pain followed by vomiting of three days duration. On examination, he was afebrile, had a pulse rate of 120/ minute and blood pressure of 80/60 mm Hg. He was pale, sweating and had diffuse tenderness in the right hypochondrial region. Bowel sounds were normal. Cardiovascular and respiratory systems were normal.
What are the possible causes of this presentation?
The presentation of abdominal pain and hypotension is usually suggestive of vascular process, septic process or perforation of a hollow viscus. Vascular processes can involve a leaking abdominal aortic aneurysm, splenic artery aneurysm rupture, splenic rupture, haemorrhage into a tumour and acute mesenteric ischemia. Septic processes include toxic shock syndrome, recurrent pyogenic cholangitis and intraabdominal abscess. Miscellaneous causes include acute pancreatitis, acute adrenal crisis, diabetic ketoacidosis and ruptured tubal pregnancy in women.
Investigation results were as follows: Haemoglobin: 10.2 gm/dL (11.0 - 14.5); white cell count: 17,700/mm 3sub (4000-11,000), Neutrophils: 76 %, Lymphocytes: 34%. Platelets: 1,20,000/mm 3sub (1,30,000 - 4,00,000) Electrolytes, calcium parameters and blood sugars were normal. The chest x-ray failed to show any gas under the diaphragm. The central venous pressure was low and he was resuscitated with intravenous fluids. An ultrasonography of the abdomen showed a right adrenal mass with central necrosis. During fluid resuscitation, the patient experienced hypertension and palpitations (BP: 160/100 mm Hg, pulse rate: 140/minute).
How will you investigate the adrenal mass further?
The investigation of an adrenal mass involves establishing its functional status and anatomical extent. For establishing its functional status, the following tests can be done: 24-hour urinary metanephrines, vanylly (check spelling)mandelic acid (VMA) and cortisol, overnight dexamethasone suppression cortisol, serum potassium and an aldosterone /plasma renin activity ratio. Imaging should be done with contrast enhanced CT scan or MRI to know the size and density of the mass, a critical step that decides whether the mass is benign or malignant. 
In view of normal electrolytes and absence of any obvious features of hypercortisolism, we did a 24 urine VMA and metanephrine as the first investigation. Twenty-four hour urine VMA was 79 mg/day (Normal levels: 1-7 mg/day) and 24 hour urinary metanephrines was 1.85 mg /day (Normal level: less than 1.1 mg/day). CT scan showed a right adrenal neoplasm of 32 HU density with a size of 5.5 x 5 x 4.5cm and central necrosis.
Significantly elevated levels of urinary metanephrines and vanylly mandelic acid (VMA) in the absence of any interfering drugs in the presence of an adrenal mass is diagnostic of pheochromocytoma. The other common causes of adrenal mass are shown in [Table - 1].
How can this patient be managed further?
The diagnosis can be confirmed with an MIBG (iodine-131-meta-iodobenzylguanidine) scintiscan. Patients being prepared for surgery are started on α blockers. After adequate a blockade for 10 -14 days, a beta-blocker is added. The patients are hydrated with adequate salt and fluid for volume expansion.
The patient was started on Doxasozin which was titrated to 8 mg/day over 14 days and was then given Propranolol 60 mg daily. The patient was discharged due to technical reasons and was given instructions to get admitted for surgery He was lost to follow-up until he returned to us one year later with paroxysms of vomiting, palpitation and hypertension. He was reinstated on a blocker? Doxazosin, dose? The next day, he developed a paroxysm of hypertension (BP: 180/120 mm Hg) associated with severe abdominal pain, palpitation and sweating. The patient collapsed when he stood up, following which he developed altered sensorium and laboured breathing. His blood pressure was unrecordable and had a heart rate of 160 /minute. He was intubated and resuscitated with intravenous fluids and was started on dopamine support. Within 30 minutes, his blood pressure was recordable and he improved in his sensorium. He was pale, and had tenderness and guarding in the right lumbar and hypochondrial region. An unenhanced CT scan of the abdomen was taken. [Figure - 1]
What does the CT scan show?
The CT scan shows a right adrenal mass with an area of hemorrhage. Hemorrhage into a pheochromocytoma can present with severe hypertension followed by hypotension. The reason for the shock is related to sudden release of epinephrine from the pheochromocytomas due to ischemia to normal adrenal tissue or due to arterial and venous dilatation due to sudden withdrawal of catecholamines. , , 
What are the other possible causes of hypotension in a patient with pheochromocytoma?
Epinephrine secreting pheochromocytomas can present with cardiogenic shock. Chronic elevation of epinephrine levels causes a compensatory downregulation of β receptors of the heart, which decreases cardiac contractility. Hypocalcaemia, due to calcium sequestration by pheochromocytoma or deposition in bone is proposed as the second mechanism by which epinephrine-secreting pheochromocytomas reduce cardiac contractility. Adrenomedullin, a hypotensive peptide secreted by pheochromocytoma may be another culprit. 
Dopamine secreting pheochromocytomas can paradoxically have normal blood pressure, which increases on removing the pheochromocytoma. It is due to vasodilatation caused by stimulation of postsynaptic D1 like receptors or presynaptic D2 receptors.  Catecholamine cardiomyopathy is another cause of impaired myocardial function in these patients. , , 
What are the drugs that can precipitate hypotension in pheochromocytomas?
Nifedipine can precipitate hypotension in patients with pheochromocytoma. The possible causes described were hypovolemia and negative inotropism.  Dexamethasone induced cardiogenic shock in a patient with pheochromocytoma was described by Takagi et al. The potential mechanisms proposed are glucocorticoid stimulation of phenylethanolamine-N-methyl-transferase, which converts norepinephrine to epinephrine and steroid augmented sensitivity of cardiomyocytes to catecholamines.  Cardiogenic shock triggered by phenothiazines, a blockers and β blockers has been reported in literature. 
The temporal relation of events is suggestive of adrenal bleed as a cause of this presentation and was confirmed by imaging. The rapid recovery of shock in our patient is suggestive of "myocardial stunning" due to diffuse coronary vasospasm due to catecholamine crisis. 
After adequate a and β blockade, he underwent a right adrenalectomy through intraperitoneal route. It was a 6 x 5 x 6 cm tumor with cut section showing clotted blood. Histopathology was classical of pheochromocytoma with large areas of hemorrhage and necrosis. Patient follow up subsequently?
[Figure - 1][Table - 1]